Alert archive / Utah / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS Salt Lake City, UT

July 20, 2017

NWS Salt Lake City, UT issued this flash flood watch at Jul 20, 2017, 3:08 AM MDT. It took effect at Jul 20, 2017, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2017, 3:08 AM MDT (09:08 UTC)
In effect from
Jul 20, 2017, 12:00 PM MDT
Expired
Jul 21, 2017, 12:00 AM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted.

024 
WGUS65 KSLC 200908
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Salt Lake City UT
308 AM MDT Thu Jul 20 2017


UTZ010-012>016-019>021-517-518-210000-
/O.NEW.KSLC.FF.A.0003.170720T1800Z-170721T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-
Including the cities of Scofield, Price, Castle Dale, Emery, 
Green River, Hanksville, Manti, Richfield, Delta, Fillmore, 
Beaver, Cedar City, Milford, St George, Kanab, Escalante, 
Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, 
and Bryce Canyon
308 AM MDT Thu Jul 20 2017

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS
EVENING...

The National Weather Service in Salt Lake City has issued a

* Flash Flood Watch for portions of central Utah and southern 
  Utah, including the following areas, in central Utah, Castle 
  Country, Central Mountains, San Rafael Swell, Sanpete/Sevier 
  Valleys, Wasatch Plateau/Book Cliffs, and West Central Utah. 
  In southern Utah, Glen Canyon Recreation Area/Lake Powell, 
  South Central Utah, Southern Mountains, Southwest Utah, and 
  Utahs Dixie and Zion National Park.

* From noon MDT today until midnight MDT tonight

* Scattered showers and thunderstorms are expected to develop
  across central and southern Utah this afternoon and evening.
  Many of these storms will be capable of producing very heavy 
  rainfall, which may result in flash flooding.

* Heavy rainfall can lead to rapid onset of flooding, with some of
  the most prone areas being slot canyons, burn scars, normally
  dry washes, and low water crossings. Water can rise quickly
  downstream of heavy rain, even when the actual thunderstorm is 
  many miles away. Rock and mud slides, as well as water flowing 
  across roadways, will be possible and could locally impact 
  travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
2 follow-up statements
100 
WGUS65 KSLC 202206
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
406 PM MDT Thu Jul 20 2017

UTZ010-012>016-019>021-517-518-210600-
/O.CON.KSLC.FF.A.0003.000000T0000Z-170721T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-
Including the cities of Scofield, Price, Castle Dale, Emery, 
Green River, Hanksville, Manti, Richfield, Delta, Fillmore, 
Beaver, Cedar City, Milford, St George, Kanab, Escalante, 
Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, 
and Bryce Canyon
406 PM MDT Thu Jul 20 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

The Flash Flood Watch continues for

* Portions of central Utah and southern Utah, including the 
  following areas, in central Utah, Castle Country, Central 
  Mountains, San Rafael Swell, Sanpete/Sevier Valleys, Wasatch 
  Plateau/Book Cliffs, and West Central Utah. In southern Utah, 
  Glen Canyon Recreation Area/Lake Powell, South Central Utah, 
  Southern Mountains, Southwest Utah, and Utahs Dixie and Zion 
  National Park.

* Until midnight MDT tonight

* Scattered showers and thunderstorms will continue to develop
  across central and southern Utah the rest of this afternoon and
  evening. Many of these storms will be capable of producing very
  heavy rainfall, which may result in flash flooding. 

* Heavy rainfall can lead to rapid onset of flooding, with some 
  of the most prone areas being slot canyons, burn scars, 
  normally dry washes, and low water crossings. Water can rise 
  quickly downstream of heavy rain, even when the actual 
  thunderstorm is many miles away. Rock and mud slides, as well 
  as water flowing across roadways, will be possible and could 
  locally impact travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
001 
WGUS65 KSLC 210545
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
1145 PM MDT Thu Jul 20 2017


UTZ010-012>016-019>021-517-518-210645-
/O.EXP.KSLC.FF.A.0003.000000T0000Z-170721T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wasatch Plateau/Book Cliffs-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-
Including the cities of Scofield, Price, Castle Dale, Emery, 
Green River, Hanksville, Manti, Richfield, Delta, Fillmore, 
Beaver, Cedar City, Milford, St George, Kanab, Escalante, 
Bullfrog, Cove Fort, Koosharem, Fish Lake, Loa, Panguitch, 
and Bryce Canyon
1145 PM MDT Thu Jul 20 2017

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

The Flash Flood Watch for portions of central Utah and southern
Utah will expire at midnight MDT tonight. Thunderstorm activity 
has diminished this evening and the threat for significant heavy 
rainfall and flash flooding has decreased. However, isolated 
showers and thunderstorms will continue through the night and some
of these may be capable of producing locally heavy rain. 

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Jul 19, 10:08 PM MDT, 5 hours earlier.

Area forecast discussion, Jul 19, 10:08 PM MDT, 5 hours before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1008 PM MDT Wed Jul 19 2017

.SYNOPSIS...Monsoon moisture will persist over most of Utah
through Thursday. Drier air will spread back into the area from
the northwest Friday into Saturday.

&&

.DISCUSSION...Upper level ridge remains centered over the
southern plains resulting in southerly flow aloft into Utah. This
has allowed deep monsoon moisture to move north into the state
with precipitable water values near 1.5" in far southwest Utah and
around an inch along the Wasatch Front. Remnant mesoscale
convective vortex still circulating in southern Nevada.

Instability diminished rapidly this evening across the state and
the coverage of convection followed in parallel. Cancelled the
Flash Flood Watch with this update as threat for decent coverage
of storms capable of producing significant precipitation rates
has diminished. However, have left mention of isolated showers and
thunderstorms in forecast tonight for all but far northwest Utah.
A zone of weak mid-level convergence stretching from west central
Utah through the southern Wasatch Front and into the Uinta Basin
is forecast to persist through the night and this could generate
some additional showers. Also, as the remnant mesoscale
convective vortex in Nevada drifts south it could generate
additional showers that could impact southwest and south central
Utah.

Another night of above normal temperatures is in store for most
of the state as the warm and moist airmass remains in place.

&&

.AVIATION...Southerly winds at the SLC terminal are expected to
prevail overnight and will be gusty at times until about 04-05z.
There is a chance that passing showers could bring additional
brief gusty erratic winds after about 05z through 12z Thursday
morning. Any cigs will remain abv 7000 ft.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...None.

WY...None.

&&

PUBLIC...Graham
AVIATION...Wilensky

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 19, 6:05 AM MDT, 21 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
605 AM MDT Wed Jul 19 2017

UTZ001>016-019>021-517-518-WYZ021-201300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
605 AM MDT Wed Jul 19 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

The potential for showers and thunderstorms will increase across
much of the outlook area today. Heavy rain will be a possibility,
leading to an increased threat of flash flooding especially
along prone drainages in southern and central Utah.

Some thunderstorms, especially those that develop across northwest
Utah, may produce strong gusty outflow winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A moist airmass will remain in place Thursday, maintaining
scattered showers and thunderstorms across the area along with a
threat of heavy rain.

Drier air will spread into northern Utah Friday into Saturday, but
moisture will remain in place across southern through east-central
Utah where showers and thunderstorms will continue.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:23 PM MDTSevere Thunderstorm WarningSLCDuchesne37 min
Jul 20, 4:33 PM MDTSevere Thunderstorm WarningSLCCarbon27 min
Jul 20, 4:56 PM MDTSpecial Weather StatementSLCCarbon34 min

Nearby

Flash Flood Watches in Utah, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.